Back to Ask the Diabetes Team Ask the Diabetes Team

From a school nurse in California, USA:

I have a 6 year old boy newly diagnosed with Type 1 diabetes. We have other children in the district who have diabetes, and we have staff trained in using glucagon injection for a hypoglycemic reaction. This child's doctor states she would not want anyone in the school to give the injection except an RN, so she will not give us the okay. She states that the gel can be used just as effectively as the injection, even in a person who is unconscious.

Is this true? And if so, why did they give the glucagon injection to the mother? (They did not give the mother any instruction, or training on the injection). This child is running very low blood sugars (down in the low 50's and 40's) and he worries me. I am only at school 50% of the time.

Another question. His blood sugars are from 50's to mid 300's. His mother was not instructed in a diet. She is very confused. They gave her a pamphlet with minimal information on a 1200 Kcal diet, but told her he is on a 1500Kcal diet. Her first language is Spanish, but she speaks good English. They did not have insurance when he was diagnosed, but have now applied for Medi-Cal. It has not been approved yet. So, I am not getting very good cooperation regarding management of his diabetes from his team. The doctors change often. My question, I would like to work with the mother on the diet, but need low-cost places to go to get the information. I have heard from UCLA that children are not put on diets anymore, just expected to eat consistent foods. Where do I go to learn more, so I can teach this mother?


First, to address the glucagon issue, I would be curious what the physician's objection is to a lay person with proper training giving the glucagon. Perhaps she doesn't realize that the person is trained and is working under the direction of a Registered Nurse? Gel is rapidly absorbed and is almost as effective provided you can get it in the child's mouth without causing choking and without the child spitting the bulk of it out.

See if the physician has a diabetes educator who can work with you to develop a plan that is most effective and safe for this child. Keep in mind that is important to stay within the legal guidelines of the Nurse Practice Act for your state. As always, education and communication seem to be the two important factors in this situation.

Regarding some assistance for education for this family, I would also encourage you to connect with the folks who run the diabetes camps in your area. They could offer some support to the whole family and offer some education to you as well. You might also talk to your local chapter of the ADA to see what they can offer.


Original posting 19 Apr 1999
Posted to Social Issues: School and Daycare and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.